Accessible Requires Authentication Published by De Gruyter August 6, 2018

A generalized class of restricted Stirling and Lah numbers

Toufik Mansour and Mark Shattuck
From the journal Mathematica Slovaca


In this paper, we consider a polynomial generalization, denoted by uma,b (n, k), of the restricted Stirling numbers of the first and second kind, which reduces to these numbers when a = 1 and b = 0 or when a = 0 and b = 1, respectively. If a = b = 1, then uma,b (n, k) gives the cardinality of the set of Lah distributions on n distinct objects in which no block has cardinality exceeding m with k blocks altogether. We derive several combinatorial properties satisfied by uma,b (n, k) and some additional properties in the case when a = b = 1. Our results not only generalize previous formulas found for the restricted Stirling numbers of both kinds but also yield apparently new formulas for these numbers in several cases. Finally, an exponential generating function formula is derived for uma,b (n, k) as well as for the associated Cauchy numbers.

  1. Communicated by Anatolij Dvurečenskij


[1] Choi, J. Y.: Multi-restrained Stirling numbers, Ars Combin. 120 (2015), 113–127. Search in Google Scholar

[2] Choi, J. Y.—Long, L.—Ng, S.—H.—Smith, J.: Reciprocity for multirestricted numbers, J. Combin. Theory Ser. A 113 (2006), 1050–1060. Search in Google Scholar

[3] Graham, R. L.—Knuth, D. E.—Patashnik, O.: Concrete Mathematics: A Foundation for Computer Science, second edition, Addison-Wesley, Boston, 1994. Search in Google Scholar

[4] Komatsu, T.: Incomplete poly-Cauchy numbers, Monatsh. Math. 180 (2016), 271–288. Search in Google Scholar

[5] Komatsu, T.—Liptai, K.—Mezo, I.: Incomplete poly-Bernoulli numbers associated with incomplete Stirling numbers, (2015). arXiv:1510.05799v2. Search in Google Scholar

[6] Komatsu, T.—Mező, I.—Szalay, L.: Incomplete Cauchy numbers, Acta Math. Hungar. 149 (2016), 306–323. Search in Google Scholar

[7] Lah, I.: Eine neue Art von Zahlen, ihre Eigenschaften und Anwendung in der mathematischen Statistik, Mitteil.-Bl. Math. Statistik 7 (1955), 203–212. Search in Google Scholar

[8] Mansour, T.—Schork, M.—Shattuck, M.: On a new family of generalized Stirling and Bell numbers, Electron. J. Combin. 18 (2011), #P77. Search in Google Scholar

[9] Mező, I.: Periodicity of the last digits of some combinatorial sequences, J. Integer Seq. 17 (2014), Art. 14.1.1. Search in Google Scholar

[10] Sloane, N. J.: The On-Line Encyclopedia of Integer Sequences, 2010. Search in Google Scholar

Received: 2016-09-04
Accepted: 2017-04-11
Published Online: 2018-08-06
Published in Print: 2018-08-28

© 2018 Mathematical Institute Slovak Academy of Sciences